Texas, 2011

Drought in Texas, April 1 to 30, 2011

April 1 to 30, 2011 · NWS BRO · 10 events in 10 counties and zones

A lack of rainfall across Deep South Texas resulted in Severe (D2) Drought conditions continuing across much of Deep South Texas and spreading toward the Lower Rio Grande Valley coastal areas the first few days of April.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A lack of rainfall across Deep South Texas resulted in Severe (D2) Drought conditions continuing across much of Deep South Texas and spreading toward the Lower Rio Grande Valley coastal areas the first few days of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 31, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1205 AM CDT FRI APR 1 2011

.UPDATE...SEE AVIATION BELOW

&&

.AVIATION...STRATUS DEVELOPING OVER THE LOWER VALLEY AND NORTHEAST
MEXICO AND STEADILY MOVING NORTH. MVFR CIGS EXPECTED ACROSS MOST
AREAS ALONG AND EAST OF HIGHWAY 281. GRADUALLY DEEPENING SOUTH TO
SOUTHEAST FLOW COULD ALLOW THE STRATUS TO MOVE ACROSS AREAS WEST
OF 281 AFTER 9Z. A SHALLOW SATURATED LAYER TO MAINTAIN THE LOWER
CIGS THROUGH AT LEAST SUNRISE AND THEN SLOWLY BREAK UP THROUGH THE
MORNING AS DRIER AIR GRADUALY MIXES OUT THE MOISTURE. SCT TO BKN
CIGS BETWEEN 15 AND 17Z THEN SCT CU FIELD AND BREEZY SOUTHEAST
THROUGH THE AFTERNOON. GUSTS TO 25 KNOTS ARE POSSIBLE ALONG THE
HIGHWAY 77 CORRIDOR.

&&

.PREV DISCUSSION... /ISSUED 900 PM CDT THU MAR 31 2011/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...FAIRLY BENIGN WX
CONDITIONS TO PREVAIL ACROSS DEEP SOUTH TX DURING THE SHORT TERM
FCST PERIOD. SFC HIGH PRESSURE WILL MAINTAIN CONTROL ACROSS THE NW
GULF OF MEXICO WHILE LOW PRESSURE RESIDES TO OUR WEST AND NORTHWEST
FROM NORTHERN MEXICO THRU WEST TX INTO THE SOUTHERN PLAINS. MOIST
ONSHORE FLOW WILL BE MAINTAINED KEEPING OUR CWA IN A WARM AND
RELATIVELY HUMID PATTERN. NO PCPN IS EXPECTED WITH A DRY NW FLOW
ALOFT PREVAILING. MADE A COUPLE OF MINOR ADJUSTMENTS TO THE FCST FOR
THE UPDATE THIS EVENING. MODIFIED WINDS DURING THE DAYTIME FRIDAY
SHOWING A BIT MORE BREEZY CONDITIONS DURING THE MIDDAY AND AFTN HRS
BASED ON GUIDANCE AND A GRADUAL TIGHTENING UP OF THE LOCAL GRADIENT.
ANTICIPATE THE STRONGER BREEZES WILL BE ACROSS CENTRAL AND EASTERN
PORTIONS OF THE CWA. ALSO...INCREASED CLOUD COVER OVRNGT TNGT INTO
TOMORROW MRNG. LWR CLD DECKS ARE EXPECTED TO CREEP BACK IN AFTER
MIDNIGHT. ALREADY SHOWING UP AT THE COAST AND PORTIONS OF THE LWR
RGV. SOME PATCHY FOG WILL BE POSSIBLE EARLY TOMORROW MRNG SO WORDING
RETAINED. THE REMAINDER OF THE PD LOOKS ON TRACK WITH NO OTHER
CHANGES. UPDATED ZFP PRODUCT HAS BEEN SENT.

LONG TERM/SATURDAY THROUGH THURSDAY/...HIGH PRESSURE WILL CONTINUE
TO BE OVER THE GULF SATURDAY THROUGH MONDAY OF NEXT WEEK CAUSING A
LIGHT TO MODERATE SOUTHEAST FLOW OF AIR FROM THE GULF. TEMPERATURES
WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR FROM SATURDAY THROUGH
MONDAY OF NEXT WEEK DUE TO AMPLE AMOUNT OF SUNSHINE.  A RELATIVELY
DRY AND STABLE AIRMASS WILL BE IN STORE FOR DEEP SOUTH TEXAS FROM
SATURDAY THROUGH MONDAY OF NEXT WEEK.  A COLD FRONT WILL MOVE
THROUGH THE AREA MONDAY NIGHT AND TUESDAY MORNING CAUSING ISOLATED
SHOWERS...GUSTY NORTH WINDS AND COOLER TEMPERATURES IN ITS WAKE ON
TUESDAY.  A RELATIVELY DRY AND STABLE AIRMASS WILL BE OVER DEEP
SOUTH TEXAS WEDNESDAY AND THURSDAY OF NEXT WEEK.  TEMPERATURES WILL
BE BELOW NORMAL FOR THIS TIME OF YEAR TUESDAY AND WEDNESDAY OF NEXT
WEEK AND MAKING IT TO NEAR NORMAL LEVELS BY THURSDAY OF NEXT WEEK.

MARINE...TONIGHT THROUGH FRIDAY NIGHT...THE 9 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE EAST SOUTHEAST AROUND 10 KTS AND SEAS
WERE AROUND 2 FT WITH A PERIOD OF 7 SECONDS. FAIRLY BENIGN MARINE
CONDITIONS EXPECTED TO PREVAIL ACROSS THE COASTAL WATERS DURING THIS
FORECAST PERIOD. HIGH PRESSURE WILL MAINTAIN CONTROL ACROSS THE NW
GULF WITH A WEAK TO MODERATE ONSHORE FLOW PERSISTING LOCALLY. LIGHT
TO MODERATE WINDS AND LOW SEAS WILL BE THE RULE THRU TOMORROW NIGHT.
POTENTIAL FOR A LITTLE MORE SE BREEZE DURING THE MIDDAY AND AFTN
ACROSS THE BAY AND ACROSS THE GULF WATERS FRIDAY NIGHT. DID MAKE A
MINOR ADJUSTMENT UPWARD TO FRIDAY AFTERNOON WINDS ACROSS THE BAY FOR
THE UPDATE THIS EVENING. OTHERWISE...GENERALLY FAVORABLE MARINE
CONDITIONS WILL CONTINUE TO PREVAIL.

SATURDAY THROUGH TUESDAY...LIGHT TO MODERATE SOUTHEASTERLY WINDS AND
LOW TO MODERATE SEAS WILL PREVAIL ACROSS THE MARINE AREAS THROUGH
THE LONG TERM PERIOD.  SMALL CRAFT ADVISORIES ARE POSSIBLE OVER THE
THE OFFSHORE GULF OF MEXICO COASTAL WATERS SUNDAY THROUGH MONDAY
MORNING DUE TO THE INCREASE IN THE SOUTHEAST WINDS. A RELATIVELY DRY
AND STABLE AIRMASS WILL BE IN STORE FOR DEEP SOUTH TEXAS FROM FRIDAY
THROUGH MONDAY OF NEXT WEEK. STRONG NORTH WINDS AND MODERATE TO HIGH
SEAS WILL BE IN STORE FOR THE MARINE AREA IN THE WAKE OF A COLD
FRONT BY TUESDAY OF NEXT WEEK.  ISOLATED SHOWERS OR THUNDERSTORMS IS
POSSIBLE BY TUESDAY OF NEXT WEEK.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59
Hazardous weather outlook, Mar 31, 4:29 AM CST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
529 AM CDT THU MAR 31 2011

TXZ248>257-011030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
529 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
529 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ELEVATED RISK FOR RIP CURRENTS IS POSSIBLE BY THE END OF THE
WEEKEND INTO EARLY NEXT WEEK FOR LOCAL BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Zapata

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Zapata County.

Drought, Jim Hogg

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Jim Hogg County.

Drought, Starr

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Starr County.

Drought, Hidalgo

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Hidalgo County.

Drought, Cameron

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Inland Cameron County.

Drought, Willacy

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across all of Inland Willacy County.

Drought, Brooks

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across the western half of Brooks County.

Drought, Kenedy

When
April 1, 12:00 AM CST to April 4, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions occurred across the southern one tenth of kenedy County.

Drought, Coastal Willacy

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions spread into coastal agricultural areas of Willacy County to begin the month.

Drought, Coastal Cameron

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

A lack of rainfall continued across Deep South Texas the first of April. D2 Severe drought conditions spread into coastal agricultural areas of Cameron County to begin the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289271, 289272, 289273, 289274, 289275, 289276, 289277, 289278, 291686, 291687.